Alert archive / Pennsylvania / River Flood Warnings in 2018
River Flood Warning 31, NWS State College, PA
NWS State College, PA issued this river flood warning at Jul 25, 2018, 10:20 AM EDT for 6 counties in Pennsylvania. It took effect at Jul 26, 2018, 6:00 PM EDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2018, 10:20 AM EDT (14:20 UTC)
- In effect from
- Jul 26, 2018, 6:00 PM EDT
- Expired
- Jul 27, 2018, 8:00 PM EDT
- In force
- 26 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Dauphin County, PA, Juniata County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Susquehanna River at Sunbury (SBYP1).
- Action stage
- 20 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01554000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Jul 25, 7:56 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 25, 7:56 AM EDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service State College PA 756 AM EDT Wed Jul 25 2018 .SYNOPSIS... A deep upper level trough will remain just west of Pennsylvania today, then lift northeast through the region early Thursday. An upper low and associated cold front will push southeast into the region on Friday. By early next week, an area of low pressure will likely approach Pennsylvania from the Ohio Valley. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Low level jet and associated plume of highest pwats have lifted northeast of the forecast area early this morning, causing rain to taper off over the Susquehanna Valley. In general, expect a relative lull in the shower activity the rest of the morning, with the highest POPs of near 100 pct over the north central portion of the state in association with enhanced large scale forcing between dual upper level jet streaks. An approaching upper trough, combined with modest diurnal heating, should result in a resurgence of moderately high ML cape, and widespread convection by afternoon. The combination of high PWATs and moderate instability will once again support locally heavy rain amounts, so the flash flood threat remains in effect through this evening. CAMS indicating spot amounts of 3+ inches later today over the eastern half of the forecast area. The heavy rain of recent days have left most of the region very susceptible to flooding, with 1hr FFG values of only around a half inch. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... A weakening upper trough and associated surface cold front will push through the region tonight into early Thursday, accompanied by dwindling showers and a few tstorms. The arrival of surface ridge and clearing skies should set the stage for patchy late night fog over the northwest counties. Lingering morning showers in the east should give way to clearing skies, as drier air filters in behind the front Thursday. The return of partly to mostly sunny skies should allow temperatures to rebound to the 80s over most of the region by afternoon. Have reintroduced the chance of a shower or tstorm by late Thursday afternoon over the northwest counties in association with upper low crossing the Grt Lks. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Guidance remains in fairly good agreement into late week, all of which shows an upper low and associated surface cold front pushing southeast into Pa on Friday, likely accompanied by scattered showers and tstorms. A period of generally fair weather appears likely Saturday, as high pressure builds into the area. Model spread and forecast uncertainty then ramp up Sunday- Tuesday. However, the general trend is for an increasing chance of showers returning, as a deepening upper trough forms over the Miss Valley and edges east. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... A continuation of the frequent shower/heavy rain pattern is expected through Wednesday. Observation trends over the past 24 hours indicate prevailing MVFR conditions for the most part, with shorter duration IFR reductions in periods of +RA. Ceilings will improve a bit during the day. High confidence in widespread MVFR to LIFR conditions tonight. A wind shift to the west should maintain low cigs across the western airspace late tonight into Thursday. .Outlook... Thu-Sun...Scattered mainly afternoon showers/t'storms possible with brief reductions. && .HYDROLOGY... A general decrease in the areal extent and intensity of showers is expected late this morning. However, a resurgence of heavy showers and possible thunderstorms is expected over central and eastern Pa this afternoon. Given the already wet ground across the eastern half of the state, any additional heavy rain will pose a very serious stream flooding threat, with eventual river flooding later this week. The threat of locally heavy rain should abate tonight or early Thursday, as high pressure builds into the area. && .CLIMATE... *Wettest July on record at Harrisburg and Williamsport Month-to-Date total precipitation of 10.27 inches at Harrisburg and 10.97 inches at Williamsport ranks as the wettest July on record at both sites. The previous wettest July at Harrisburg was 1969 with 9.72 inches. The previous wettest July at Williamsport was 1992 with 9.65 inches. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for PAZ006-012-018-019- 025>028-034>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...Steinbugl HYDROLOGY...Fitzgerald CLIMATE...Steinbugl
Hazardous weather outlook, Jul 25, 5:48 AM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 548 AM EDT Wed Jul 25 2018 PAZ004-005-010-011-017-024-033-261000- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 548 AM EDT Wed Jul 25 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049-050-056- 261000- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Perry- 548 AM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms with gusty winds and small hail are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ051>053-057>059-063>066-261000- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 548 AM EDT Wed Jul 25 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 25, 4:22 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 AM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 AM FLOOD 1 NNW ONO 40.42N 76.54W
07/25/2018 LEBANON PA PEMA
I-81 SB IS CLOSED BETWEEN EXIT 90 AND EXIT 85 IN UNION
TWP.
&&
EVENT NUMBER CTP1802051
STEINBUGLLocal storm report, Jul 25, 4:26 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 AM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM FLOOD LYKENS 40.56N 76.70W
07/25/2018 DAUPHIN PA 911 CALL CENTER
40+ ROADS CLOSED COUNTY-WIDE
&&
EVENT NUMBER CTP1802052
STEINBUGLLocal storm report, Jul 25, 4:37 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 AM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 AM FLASH FLOOD PALMDALE 40.30N 76.62W
07/25/2018 DAUPHIN PA PEMA
WATER RESCUES AT TRAILER PARK ON SUNSET/SUNRISE DR. IN
DERRY TWP. SEVERAL RESIDENTS TRAPPED.
&&
EVENT NUMBER CTP1802053
STEINBUGLLocal storm report, Jul 25, 5:42 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 AM EDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM FLASH FLOOD QUEEN CITY 40.91N 76.43W
07/25/2018 COLUMBIA PA PEMA
WATER RESCUE IN LOCUST TWP. RESIDENTS UNABLE TO GET OUT
OF THEIR HOME DUE TO FLOODING.
&&
EVENT NUMBER CTP1802054
STEINBUGLThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 9:58 PM EDT | Special Weather Statement | CTP | York | 62 min |
| Jul 24, 10:19 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 56 min |
| Jul 24, 10:20 PM EDT | Flash Flood Warning | CTP | York | 3 hr |
| Jul 24, 11:02 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon | 58 min |
| Jul 24, 11:36 PM EDT | River Flood Warning | CTP | Cumberland, York | 59 hr |
| Jul 25, 12:52 AM EDT | Flash Flood Warning | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 4 hr |
| Jul 25, 1:35 AM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland | 5 hr |
| Jul 25, 3:41 AM EDT | River Flood Warning | CTP | Lycoming, Sullivan | 32 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lycoming | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lycoming, Northumberland, Union | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 24 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 40 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Northumberland, Union | 41 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Columbia | 57 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Columbia, Montour, Northumberland, Union | 61 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Cumberland, Dauphin, Juniata, Lancaster, Perry, Snyder and 1 more | 72 hr |
| Jul 25, 10:20 AM EDT | River Flood Warning | CTP | Lancaster, York | 48 hr |
| Jul 25, 2:41 PM EDT | Areal Flood Advisory | CTP | Bedford | 3 hr |
| Jul 25, 3:48 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland | 3 hr |
| Jul 25, 5:00 PM EDT | Special Weather Statement | CTP | Dauphin | 30 min |
| Jul 25, 5:27 PM EDT | Flash Flood Warning | CTP | Adams, Columbia, Cumberland, Dauphin, Lebanon, Montour and 4 more | 4 hr |
| Jul 25, 6:04 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill, York | 56 min |
| Jul 25, 6:29 PM EDT | Flash Flood Warning | CTP | Lancaster, Lebanon, Schuylkill, York | 6 hr |
Nearby
River Flood Warnings in Pennsylvania, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.